|HAART and Pregnancy
Aug 24, 2001
I've already ask this question. Well my wife has been on triple regimen (AZT,3TC & Nevirapine)since last 1 &1/2 year and she is pregnant now. This is her fifth month going on and she never did stop from taking the therapy. But from certain guidelines she was supposed to stop from all 3 regimen on her first trimester so that the drugs does not affect the baby. Well will this non stoppage of HAART affect the baby ? Is there a chance of baby getting deformed or getting mentally retarded ? Please let me know.
Response from Dr. Luzuriaga
The first trimester (first three months) of pregnancy is the time when most of the baby's major organ systems form. In the past, practitioners were therefore cautious about administering antiretroviral therapy during the first trimester. None of the commonly administered antiretroviral medications (including AZT, 3TC, and nevirapine) have been associated with birth defects or mental retardation in human babies. Efavirenz (Sustiva) has been associated with birth defects in baby monkeys born to female monkeys who received efavirenz during pregnancy and is the only antiretroviral not recommended for use in pregnant women.
Given the favorable safety profile of antiretroviral therapies to date and the documented benefits of therapy (both to preserve maternal health and prevent mother-to-child HIV transmission), most experts would recommend that pregnant woman should receive the same antiretrovirals (with the exception of Efavirenz) that she would receive if not pregnant. This would include the continuation of antiretroviral therapies through all trimesters. Of course, this is something that each woman should discuss with her care provider, in order to assure that she feels comfortable with the decision.
the procedure of having children while hiv+ male and hiv negative woman
Son has low white cells
- Is Sinus Infection An Acute Symptom Of HIV?
- Pain In Penis Sign Of HIV Infection
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
- Stinging Pain After Getting Head Worried I Have HIV
- Swollen Glands After Having Sex During Period Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.